Michigan, 2005Flood in Michigan, February 17, 2005
February 17, 2005 · NWS DTX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 17, 4:00 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 17, 4:00 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EST THU FEB 17 2005
.SHORT TERM...TONIGHT AND FRIDAY
NUMEROUS SNOW SHOWERS CONTINUE OVER SOUTHEAST MICHIGAN THIS
AFTERNOON. THESE SNOW SHOWERS ARE MOSTLY DIURNALLY INDUCED...AS LOW
LEVEL LAPSE RATES (SURFACE TO 800 MB) HAVE STEEPENED UP
SIGNIFICANTLY WITH 850 TEMPS CONTINUING TO FALL. WILL BE CARRYING
NUMEROUS SNOW SHOWERS (70 POP) INTO THE EVENING HOURS...BEFORE
TAPERING OFF POPS TO LOW CHANCE...AS CLOUDS AND SNOW SHOWERS RETREAT
CLOSER TO LAKE MICHIGAN. ONCE DIURNAL ACTIVITY DIMINISHES...WILL
HAVE TO RELY MORE DIRECTLY ON THE INFLUENCE OF LAKE MICHIGAN. WITH
850 MB TEMPS OF -21 TO -22 C OVER LAKE MICHIGAN...AND INVERSION
HEIGHTS REMAINING AT OR ABOVE 5000 FEET OVER SOUTHEAST MICHIGAN
THROUGH THE NIGHT...IT CERTAINLY IS POSSIBLE A FEW LAKE EFFECT SNOW
SHOWERS MAY STILL SNEAK INTO THE AREA OVERNIGHT. HOWEVER...THE
CHANCES SEEM LOW...AS THE ATMOSPHERE
BEGINS TO DRY OUT IN THE WAKE OF A SHORTWAVE TROUGH WHICH SWINGS
THROUGH DURING THE EARLY MORNING HOURS. BASED ON WINDS VEERING TO
THE NORTHWEST ...WHICH IS EXPECTED TO LEAD TO LOW LEVEL
DRYING...HAVE ALLOWED SKIES TO GO PARTLY CLOUDY TO MOSTLY CLEAR
OVERNIGHT. AS LONG AS SKIES PARTIALLY CLEAR OUT...TEMPERATURES
SHOULD HAVE NO PROBLEM DROPPING INTO THE SINGLE NUMBERS TO LOWER
TEENS...PER CURRENT FORECAST...DESPITE WINDS STAYING UP THROUGH THE
NIGHT.
GOOD MID LEVEL RIDGING TO BUILD INTO LOWER MICHIGAN
TOMORROW...ALLOWING 850 MB TEMPS TO WARM...AND THUS END OR
DIMINISH LAKE EFFECT ACTIVITY TO FLURRIES. LAKE INDUCED TROUGH OVER
LAKE HURON. HOWEVER...NO INDICATION FROM THE NAM THIS TROUGH/LAKE
BANDS WILL MOVE INLAND...AS ENOUGH OF A WESTERLY COMPONENT PERSISTS
OVER THE THUMB. NO CHANGES TO MAXES WHICH ARE IN LINE WITH
GUIDANCE....20 TO 25 DEGREES.
&&
.LONG TERM...THROUGH THURSDAY
A VERY WEAK SHORTWAVE WILL MOVE THROUGH THE FORECAST AREA FRIDAY
NIGHT. THE BEST SURFACE TROUGHING AND DEEPER LAYER MOISTURE WILL
REMAIN NORTH ACROSS ONTARIO AS SURFACE HIGH TO OUR SOUTH SLIDES BY
AND BUILDS OVER THE SE U.S. ON SATURDAY. THIS SYSTEM TO OUR NORTH
HAS VERY LITTLE MOISTURE TO WORK WITH...NAM SHOWS 1000 TO 500MB RH
LESS THAN 50% OVER SE MICHIGAN AND GFS JUST A LITTLE HIGHER. SHOT OF
ENERGY COMES THROUGH FRIDAY EVENING IS WORTHY GOING WITH A SMALL
CHANCE OF LIGHT SNOW. THE THINKING NOW AS THE MODELS START TO LINEUP
IS THAT THE BETTER CHANCE OF SNOW WILL BE SATURDAY MORNING AS OMEGA
LIFT MOVES THROUGH AHEAD OF WEAK COLD FRONT. WILL GO AHEAD AND
MENTION 40% CHANCE OF SNOW SATURDAY MORNING...THEN KEEP FLURRIES IN
FOR THE AFTERNOON. NAM IS SHOWING SOME GOOD LOW LEVEL MOISTURE
SATURDAY AFTERNOON BEHIND FRONT...THUS WILL GO WITH MOSTLY CLOUDY
SKIES ON SATURDAY.
HIGH PRESSURE WILL QUICKLY BUILD IN SATURDAY NIGHT AND THEN MOVE OUT
ON SUNDAY MORNING JUST AS QUICKLY AS IT COMES IN.
SUNDAY BECOMES THE MAIN DAY OF INTEREST. LOW PRESSURE OVER THE
CENTRAL GREAT PLAINS WILL MOVE EAST ACROSS SE MICHIGAN SUNDAY NIGHT.
THERE HAS BEEN FAIRLY GOOD CONSISTENCY WITH THE TRACK OF THIS SYSTEM
ACROSS SE MICHIGAN. THE LOCAL WRFXX HOWEVER IS MUCH FURTHER TO THE
NORTH WITH THIS LOW. THERE IS GOOD DEEP LEVEL MOISTURE AND LIFT WITH
THIS SYSTEM AS A NICE VORT MAX MOVES ACROSS THE AREA SUNDAY
AFTERNOON. ALL MODEL SOUNDINGS ARE COLD ENOUGH FOR ALL SNOW THROUGH
THE DAY ON SUNDAY...WHEN MOST OF THE PRECIP WILL OCCUR. MODEL
CONSENSUS SHOWS BEST ENERGY OVER SOUTHERN HALF OF CWA...WITH UP TO A
HALF INCH OF QPF SUNDAY AFTERNOON AND EARLY EVENING...SPELLING SNOW
ACCUMULATIONS ON THE ORDER OF 3 TO 5 INCHES...BEFORE CHANGING OVER
TO A MIXTURE OF PRECIP AFTER SUNSET. AS LOW MOVES BY SUNDAY
EVENING...THE BOUNDARY LAYER WILL WARM ABOVE FREEZING. THIS WILL BE
THE TRICKY PART OF THE FORECAST. THIS COULD SPELL A BRIEF PERIOD OF
FREEZING RAIN SUNDAY EVENING BEFORE CHANGING OVER TO ALL RAIN
OVERNIGHT. THE GOOD NEWS IS THE BULK OF THE PRECIP WILL HAVE ALREADY
MOVED THROUGH...SO THE THINKING NOW IS ANY RAIN THAT FALLS OVERNIGHT
WILL BE FAIRLY LIGHT. WITH THE UNCERTAINTY WITH THE EXACT TRACK OF
THIS SYSTEM AT THIS TIME...ESPECIALLY WITH THE LOCAL MODEL SHOWING
THE LOW SO MUCH FURTHER TO THE NORTH AND THE 18Z NAM GOING MUCH
FURTHER TO THE SOUTH...WILL START BY PAINTING THE ENTIRE CWA WITH
AROUND 3 TO 4 INCHES FOR NOW. ENOUGH CONFIDENCE IN RECEIVING PRECIP
WITH THIS SYSTEM DOES EXIST SO WE WILL BUMP POPS TO LIKELY AT THIS
TIME. AGAIN...WITH TEMPERATURES EXPECTED TO RISE SUNDAY
EVENING...THE SOUTHERN HALF OF THE FORECAST AREA WILL SEE SNOW
POSSIBLY TURN TO A PERIOD OF FREEZING RAIN BEFORE GOING OVER TO
RAIN. ALL DEPENDS ON THAT SURFACE TEMPERATURE. FOR NOW THE THINKING
IS THE SURFACE TEMPERATURE WILL COME UP ABOVE FREEZING QUICK ENOUGH
TO KEEP ANY FREEZING RAIN THAT FALLS ON TOP OF THE SNOW LIMITED TO A
BRIEF PERIOD OF TIME.
EXCEPT FOR A LOW MOVING ACROSS THE SOUTHERN MISSISSIPPI VALLEY
MONDAY NIGHT...REST OF THE WEEK LOOKS TO BE FAIRLY BENIGN AS HIGH
PRESSURE BUILDS OVER THE REGION. THE LOW ON TUESDAY NIGHT NEEDS TO
BE WATCHED HOWEVER. THIS COULD PRODUCE A QUICK SHOT OF SNOW ON
TUESDAY MORNING FOR OUR SOUTHERN 2 TIER COUNTIES. NOT ENOUGH
CONFIDENCE AT THIS TIME TO MENTION IN ZONES.
&&
.AVIATION...
STEEP LOW LEVEL LAPSE RATES (SURFACE TO 6000/7000 FEET) HAS LEAD TO
NUMEROUS SNOW SHOWERS...AS LOW LEVEL CAPES ARE UP TOWARD 100 J/KG.
EXPECT THIS DIURNALLY ENHANCED ACTIVITY TO CONTINUE INTO THE EARLY
EVENING HOURS...AHEAD OF A WEAK SHORTWAVE TROUGH WHICH WILL BE
PUSHING THROUGH LOWER MICHIGAN AROUND 6Z. HAVE SCATTERED
CLOUDS/CEILINGS ACROSS THE TAF SITES BASED ON THIS AND WINDS VEERING
TO THE NORTHWEST. IN THE MEANTIME...HEAVIER SNOW SHOWERS WILL LIKELY
CAUSE CEILINGS AND VISIBILITIES TO BE BRIEFLY LOWER THAN
FORECAST. HAVE TRIED TO COVER THE PREDOMINATE CONDITIONS IN THE TAFS
(P6SM/VFR...TEMPO 2SM/IFR) THIS AFTERNOON. HOWEVER...AS SEEN IN
THE METARS (KMBS)...VISIBILITIES COULD/WILL BRIEFLY DROP BELOW 1SM
MILE/LIFR.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
.MI...NONE
.LAKE HURON...SMALL CRAFT ADVISORY...EARLY THIS EVENING...SAGINAW
BAY AND THE NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
.LAKE ST CLAIR...SMALL CRAFT ADVISORY...EARLY THIS EVENING.
.MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...EARLY THIS EVENING.
&&
SF/SHULER
Hazardous weather outlook, Feb 17, 5:00 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 AM EST THU FEB 17 2005
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181200-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-MACOMB
MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-SHIAWASSEE
MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-INCLUDING THE
CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY
CITY...CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...SAGINAW AND
SANDUSKY
500 AM EST THU FEB 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ACCUMULATING SNOWFALL AND MIXED PRECIPITATION ARE POSSIBLE SUNDAY
INTO MONDAY. LOW PRESSURE WILL DEVELOP OVER THE PLAINS SATURDAY
NIGHT...THEN TRACK ACROSS THE GREAT LAKES AND INTO ONTARIO ON
MONDAY. THE STRENGTH OF THIS SYSTEM AND THE TRACK THAT IT WILL TAKE
THROUGH THE REGION REMAIN UNCERTAIN...AND WILL HAVE A LARGE IMPACT
ON PRECIPITATION AMOUNTS AND TYPE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-181200-
LAKE HURON-SAGINAW BAY-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT
HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF
LAKE ERIE-
500 AM EST THU FEB 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE WATERS...
INCLUDING SAGINAW BAY. PLEASE SEE THE LATEST MARINE FORECASTS FOR
DETAILS.
.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SUNDAY NIGHT INTO
MONDAY. PLEASE SEE THE LATEST MARINE FORECASTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BRAVENDER
HTTP://WWW.CRH.NOAA.GOV/DTX
Flood, Wayne
- When
- February 17, 7:30 PM EST to 8:30 PM EST
- Where
- Wayne forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
The Lower Rouge River at Inkster went above its 10 foot flood stage at 730 pm EST on the 17th. The river crested at 10.02 feet at 815 pm EST on the 17th, then fell back below flood stage at 830 pm EST on the 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, February 17 to 18, 200510 events
- Heavy Snow in Michigan, February 17, 20055 events
- Winter Storm in California, February 17 to 19, 20053 events
- High Wind in Alaska, February 17 to 18, 200571 kt wind · 2 events
- Winter Weather in Pennsylvania, February 17, 20052 events
- Heavy Snow in New York, February 17, 2005$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437671.